aricept for early mild cognitive impairment

My mom is 63 and was recently diagnosed with early mild cognitive impairment. She is still very independent and able to do many things on her own, basically everthing. However, the neurologist prescribed her aricept first 5mg, which wasn't that bad about 2 months ago then after 4 weeks 10mg. She has been very depressed even more so than before, and lethargic and tired, and irritable. She says she hates it. We have an appointment with her doctor this week, but I would like to know other peoples experiences with this drug. Any information?

Report post

38 replies. Join the discussion

My mom is on Namenda and she has shown no negative side effects and it has in her had wonderful results, maybe if you can get her dr to change to namenda instead of the current medication would help. Hang in there!

Report post

My Dad has been on a combination of Aricept (generic version) and Namenda. It seems to be working well for him. Maybe ask the doctor about the combination. Google it as well, there are some good articles on the positive affects of them combined.

Report post

Aricept is a 'stimulator' of the parasympathic nervous system. Depression and lethargy are not typical side effects. (nausea, GI upset & diarrhea are)

There is NO DRUG that can stop MCI from becoming AD and NO DRUG that can stop the debilitating symptoms of dementia.
The reason your mother was given Aricept is to DELAY the inevitable. Taking aricept now MIGHT mean that in 2 years she can still dress herself, hopefully in 5 years she can still toilet herself. (Note: every person's decent into Alzheimer's dementia is different)

CERTAINLY talk to the doctor!!
HOWEVER if she has depression (those are the symptoms you have listed) it is a good chance that it is realted to having a MCI/AD diagnosis. How would you like to be told that at age 63 you are in for an inescapable horriable life experience?

Suggestion: BOTH you and mom need to LEARN ALL YOU CAN about MCI and AD and what the future holds.
Make plans now, make preparations NOW (have you been to the elder law lawyer yet?) involve the family and fight the depression with information and preparedness. Because you deal with dementia NOT with drugs, but through information and preparation.


Althrough as the symptoms worsen drugs can be a good friend. Something else you will learn. ;-)

Report post

My husband is on the Namenda and no side effects. He is progressing slowly and also is not as depressed being on the med's. The Neurologist (Alzheimers) Physician wanted the Aricept, but our Internest prescribed Namenda stating it has less side effects and works better than the Aricept. We were not sure which Dr. to listen to, so we went for the Namenda and he is happier than he was a month ago however, the disease is progressing.

Report post

My husband was diagnosed with MCI in July 2010. Though the neurologist recommended the drugs, we opted not to take them. At best the drugs help 1/3 of the people who take them, and then only for a period of 2 years. (Of course once you start they will warn you not to stop - or the patient will "fall off the cliff). The disease is always marching on - these drugs do not slow the disease. They may make you feel better for a while - that is all. At worst, they cause gastrointestinal upset, and horrible problems with sleep and nightmares. Why would you want to pour chemicals into a brain that is struggling to begin with? My husband takes B12, Focus Formula vitamins (he also discontinued baby aspirin) - most importantly reduced stress (quit all volunteer boards, quit everything that was not his job). His decline has been very, very gradual. So far, we have not regretted our decision.

Report post

How old is your husband?

Report post

That was for Mary.

Report post

Currently 61

Report post

I would caution you in regards to your mom – she may appear to be completely normal when you speak with her or visit her, but at the same time she could start making mistakes that could be very costly. My husband went through sort of a manic phase, where he was ready to do crazy stuff - hand over large sums of money to hedge funds – start manufacturing some t-shirt he decided would be a great idea, buy his brother a $300,000 vacation house, etc, etc. He was always VERY conservative with money, so this was all way out of character. He also was throwing away bills, and filed away a credit card which had come to replace one that was expiring (without ever calling to activate it) so bills set to auto-pay didn’t. So I hope that your father is there to protect against these problems, or if not, that you and your siblings monitor things very closely. The cognitively impaired can get into big trouble making financial mistakes that you never imagined. And be ready for her to resist any interference on your part – she will!

Report post

Ok thank you. We are headed to neurologist shortly. Thanks for all the comments.

Report post

Hi ANDIROO

Our experience with Aricept was a struggle at the begining and turned out to be a God send.
At first my 52 yr old wife was having terrible side effects and then the Dr. told me to give it
to her at bedtime and she should sleep through the side effects. And he was right on.
We started with 5 mg. and eventually went to 20 mg. at bedtime and she feels wonderful
I am told this is only temporary but she always talks of how good she is doing
2 yrs after diognosis and she is happy.
Hope this helped

Jerry

Report post

Body weight may have something to do with tolerance for Aricept. My husband, 75, is six feet tall and weighs 204. He tolerates 10 mg. of Aricept very well. It's effects are minimal, but positive. Talk with the doctor about this sudden change in your mother.

Report post

I have MCI and will have a lumbar puncture on Tuesday. My doctors do not want to put me on medications at this moment. I have balance and coordination problems that really limit my ability to exercise. I am presently off my antipsychotic to see how I do. I am able to my activity of daily living but have apathy that is not like me.

Report post

Wow your wife is only 52, my age. I have not been diagnosed with anything yet, but my Mother suffered from dementia and passed almost 1 year ago although she was 91. I am curious how this all started, and any info you can give me I would appreciate. Thank you

Report post

my wife is 58 and uses 23mg of aricept @ night and 10 mg of namanda in the am & pm. She is doing ok it will never be the same but we take 1 day @ a time.

Report post

're. m mann
I think you are right on .My wife now.on both made a significant difTerence .
She has regained some abilities.
I know it s temporary but wonderful.

Report post

Jerry sounds out your wife is fairly young to . when i think of alz i thought no way at 55 but was i wrong

Report post

If you don't mind me asking, what symptoms was your wife having that led to this diagnosis, since she is so young?? I too am 52 yrs old and forgetting alot lately. I saw a neurologist and she is sending me for an MRI since a cat scan showed bifrontal cortical atrophy, which is damaged cells in the brain. My Mom had dementia but was in her mid eighties when diagnosed. Any info would be helpful. Thanks

Report post

How is your husband doing? We do not want to put my husband on Aricept as the doctor has prescribed and prefer the natural route.

Report post

My Mom was on Aricept 5 mg for a short time. She had bad GI reaction so Doctor put her on Exelon Patch and more GI problems so now she wont even go back to the doctor and the disease will just run its course. Good luck with your appointment and the Aricept.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support AFA

Help the Alzheimer's Foundation of America reach its goals and support people like yourself by making a donation today.

Donate to the Alzheimer's Foundation of America

Discussion topics

Links and resources from AFA

Community leaders

Disclaimer

Information found on the Alzheimer's Foundation of America Support Community should not be considered a replacement for consultation with a qualified healthcare professional. Any views or opinions expressed on this site are not necessarily those of AFA.